Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 94, NWS Midland/Odessa, TX

November 21, 2011Eddy County, Lea County, New Mexico; Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 21, 2011, 3:09 PM MST for Eddy County, Lea County, New Mexico; Gaines County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 21, 2011, 3:09 PM MST (22:09 UTC)
Expired
Nov 21, 2011, 4:15 PM MST
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Lea County, NM, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 163 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 21, 3:10 PM MSTTSTM WND GST 60Carlsbad, NMLAW ENFORCEMENT REPORTS WIND GUSTS NEAR 60 MPH AND NEAR ZERO VISIBILITY DUE TO BLOWING DUST IN CARLSBAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS54 KMAF 212209
SVRMAF
NMC015-025-TXC165-212315-
/O.NEW.KMAF.SV.W.0094.111121T2209Z-111121T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM MST MON NOV 21 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN GAINES COUNTY IN WEST TEXAS...
  CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
  SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 415 PM MST/515 PM CST/

* AT 307 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR LOVING...OR 12 MILES
  SOUTHEAST OF CARLSBAD...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HALFWAY...
  BUCKEYE...
  MONUMENT...
  HUMBLE CITY...
  HOBBS...
  MALJAMAR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

&&

LAT...LON 3289 10382 3289 10305 3223 10323 3202 10428
      3240 10441
TIME...MOT...LOC 2208Z 235DEG 41KT 3231 10406

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 21, 2:03 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 21, 2:03 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CST MON NOV 21 2011

.DISCUSSION...
CURRENT SURFACE OBSERVATIONS SHOW A SURFACE LOW OVER THE TRANS
PECOS REGION...LIKELY OVER WESTERN PECOS/SOUTHERN REEVES COUNTY. A
WARM FROM EXTENDING EAST FROM THIS LOW IS GRADUALLY LIFTING NORTH
THIS AFTERNOON AS EVIDENCED BY SOUTHERLY WINDS AND INCREASING
TEMPERATURES ACROSS THE LOWER TRANS PECOS AND FAR SOUTHEAST
PERMIAN BASIN. TO THE WEST AND NORTH OF THIS LOW...A STATIONARY
FRONT WAS LOCATED ACROSS THE UPPER TRANS PECOS INTO FAR WESTERN
EDDY COUNTY.

WE COULD SEE ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING ACROSS THE REGION. THE MOST FAVORED REGION
WILL REMAIN ACROSS THE WESTERN LOW ROLLING PLAINS AND FAR EASTERN
PERMIAN BASIN AS THE WARM FRONT LIFTS NORTHWARD. A FEW STRONG TO
SEVERE THUNDERSTORMS CAN/T BE RULED OUT LATE THIS AFTERNOON AND
EVENING AND WE HAVE CONTINUED TO MENTION THIS IN THE LATEST
HAZARDOUS WEATHER OUTLOOK. FARTHER WEST...MAINLY ISOLATED
THUNDERSTORMS CAN BE EXPECTED ACROSS THE SOUTHEAST NEW MEXICO
PLAINS IN VICINITY OF THE MID-LEVEL COLD CORE AND PACIFIC COLD
FRONT. BY LATE THIS EVENING...WESTERLY WINDS WILL SPREAD ACROSS
MOST AREAS AS THE PACIFIC COLD FRONT MOVES THROUGH. RAIN CHANCES
WILL DECREASE BEHIND THE FRONT AND WE WILL MAINTAIN A DRY FORECAST
FOR ALL AREAS AFTER MIDNIGHT.

THE SHORT AND MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT IN
SHOWING MID AND UPPER LEVEL RIDGING OVER THE SOUTHERN U.S. PLAINS
THROUGH THE MIDDLE OF THE WEEK. THIS PATTERN WILL BRING DRY
WEATHER AND NEAR NORMAL TEMPERATURES TO WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. FOR THE LATTER HALF OF THE FORECAST
PERIOD...THE MODELS DO SHOW ANOTHER SPLIT FLOW PATTERN DEVELOPING
ACROSS THE CONUS. THE WEATHER PATTERN WILL BECOME A LITTLE MORE
ACTIVE LATE THIS WEEK AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE
WEST.

THE LATEST OPERATIONAL RUNS OF THE GFS AND ECMWF ARE NOW SHOWING
MUCH BETTER AGREEMENT WITH REGARDS TO THE OVERALL SYNOPTIC PATTERN
ACROSS OUR REGION FROM LATE THIS WEEK INTO EARLY NEXT WEEK. THE
PREVIOUS RUNS DIFFERED GREATLY WITH THE GFS SHOWING A FASTER...OPEN
TROUGH AND THE ECMWF OFFERING A SLOWER...CLOSED LOW. THE ECMWF
ENSEMBLE MEAN IS SIMILAR TO THE GFS...ALBEIT A LITTLE SLOWER WITH
THE TROUGH. FOR NOW...THE ECMWF ENSEMBLE MEAN AND GFS SOLUTIONS ARE
PREFERRED.

FOR NOW...LITTLE TO ANY CHANGES WILL BE MADE TO THE CURRENT
FORECAST. BY LATE THURSDAY...SOUTHWEST FLOW ALOFT WILL BE ON THE
INCREASE AS AN UPPER LEVEL TROUGH APPROACHES. AS THE UPPER TROUGH
AND ASSOCIATED PACIFIC COLD FRONT MOVE ACROSS THE REGION...
INCREASING WINDS ALONG WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS
IS IN STORE FOR MOST AREAS THURSDAY NIGHT AND FRIDAY. WOULD NOT BE
TOO SURPRISED IF LATER SHIFTS NEED TO DELAY THIS IF THE SLOWER ECMWF
ENSEMBLE MEAN CONTINUES TO REMAIN CONSISTENT WITH IT/S SLOWER
SOLUTION. ONCE THE UPPER SYSTEM PASSES EAST OF THE REGION LATE
SATURDAY... PRECIPITATION CHANCES WILL DECREASE ALONG WITH
TEMPERATURES. A FAIRLY STOUT NORTHWEST FLOW ALOFT WILL DEVELOP AS
COLDER AIR AT THE SURFACE MOVES OUT OF CANADA INTO THE U.S. PLAINS.
WE/LL CONTINUE TO KEEP TEMPERATURES BELOW NORMAL FOR THE WEEKEND
INTO EARLY NEXT WEEK...ALONG WITH A DRY FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              44  67  38  69  /  10   0   0   0
CARLSBAD NM                41  67  32  69  /   0   0   0   0
DRYDEN TX                  49  76  44  72  /  10   0   0   0
FORT STOCKTON TX           48  69  42  72  /  10   0   0   0
GUADALUPE PASS TX          41  61  41  67  /   0   0   0   0
HOBBS NM                   40  66  34  67  /  10   0   0   0
MARFA TX                   31  64  28  69  /   0   0   0   0
MIDLAND INTL AIRPORT TX    43  68  36  69  /  10   0   0   0
ODESSA TX                  44  68  38  69  /  10   0   0   0
WINK TX                    42  69  34  71  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78/06
Hazardous weather outlook, Nov 21, 12:34 PM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CST MON NOV 21 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
134 PM CST MON NOV 21 2011 /1234 PM MST MON NOV 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOG IS STILL EXPECTED ACROSS PORTIONS OF THE PERMIAN BASIN AND
SOUTHEAST NEW MEXICO PLAINS THROUGH THE EVENING. VISIBILITIES MAY
DROP BELOW 1 MILE AT TIMES FOR SOME LOCATIONS. MOTORISTS ARE URGED
TO KEEP THEIR LOW BEAM HEADLIGHTS ON.

THUNDERSTORMS REMAIN POSSIBLE THROUGH THE EVENING HOURS...MAINLY
ALONG AND EAST OF THE PECOS RIVER. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...ANY STRONGER STORMS THAT MANAGE TO
DEVELOP LATER THIS AFTERNOON AND EVENING MAY BE CAPABLE OF
PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 4:59 AM MSTDense Fog AdvisoryMAFEddy, Lea4 hr
Nov 21, 4:46 PM MSTDense Fog AdvisoryMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 7 more11 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.